Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2002, 7:33 PM CDT for Gaines County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 7:33 PM CDT (00:33 UTC)
- Expired
- Apr 19, 2002, 8:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:41 PM CDT | Hail 0.75 | Seminole, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 200033
SVRMAF
TXC165-200130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT FRI APR 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GAINES COUNTY IN WEST TEXAS
* UNTIL 830 PM CDT
* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF SEMINOLE...ANOTHER SEVERE
THUNDERSTORM IS 9 MILES SOUTHEAST OF SEMINOLE. THESE STORMS ARE
MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
SEMINOLE...CEDAR LAKE...THE FAIRVIEW COMMUNITY AND PAYNES CORNER
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THESE STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3259 10286 3253 10267 3256 10228 3288 10227
3288 10255 3290 10288What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:09 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 19, 6:09 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT FRI APR 19 2002 HAVE UPDATED ZONES TO INCLUDE MENTION OF WS131. NO OTHER CHANGES AT THIS TIME. .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 19, 2:00 PM CDT, 5 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI APR 19 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING... .SYNOPSIS... THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS. THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON. .THREATS... SEVERE THUNDERSTORMS... THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT AN ISOLATED TORNADO. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING. CLL
Special weather statement, Apr 19, 5:49 PM CDT, 1 hour 44 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM CDT FRI APR 19 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... PECOS AND REEVES A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.